Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 18, 2021, 2:13 PM MST for Maricopa County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2021, 2:13 PM MST (21:13 UTC)
- Expired
- Aug 18, 2021, 3:00 PM MST
- In force
- 47 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.25 in
- Wind
- 40
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 84 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713
WWUS85 KPSR 182113
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
213 PM MST Wed Aug 18 2021
AZZ537-540>542-544-182200-
Buckeye/Avondale AZ-Cave Creek/New River AZ-Deer Valley AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
213 PM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of Maricopa County
through 300 PM MST...
At 212 PM MST, Doppler radar was tracking a strong thunderstorm near
Beardsley, or near Sun City West, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Peoria, Surprise, El Mirage, Youngtown, Sun City West, Sun City,
Waddell, Wittmann, New River, Lake Pleasant, Beardsley, Surprise
Stadium, Vistancia and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 223 and 227.
US Highway 60 between mile markers 128 and 147.
AZ Route 74 between mile markers 10 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3389 11228 3390 11225 3383 11209 3353 11235
3371 11263 3391 11239
TIME...MOT...LOC 2112Z 236DEG 11KT 3373 11244
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
ADWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 18, 1:16 PM MST, 57 minutes earlier.
Area forecast discussion, Aug 18, 1:16 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
116 PM MST Wed Aug 18 2021
.SYNOPSIS...
Shower and thunderstorm chances will persist today across south-
central Arizona with heavy rainfall the primary threat. However, a
major shift in the weather pattern will bring substantially drier
air into the region starting Thursday. This will result in little
to no chance of storms through at least early next week.
Temperatures will slowly warm back to near normal levels over the
weekend.
&&
.DISCUSSION...
Water vapor imagery shows a deep upper level low over the Great
Basin, which continues to slowly move to the southeast. Meanwhile,
a weak upper level low is moving northwards into southern Arizona.
Analysis of upper level wind fields reveals diffluence over the
forecast area with the left exit region of one upper level jet
overlaid with the right entrance region to another. The result is
significant upper level diffluence for ascent. Another important
feature of the incoming trough is that it is anomalously cool for
this time of year, which is allowing for enhanced midlevel lapse
rates. This, in combination with decent wind shear and still deep
water vapor content, is allowing for robust convective activity
over the eastern CWA this afternoon.
At this time, MLCAPE of 1000-2500 J are noted for much of south-
central Arizona, with effective bulk shear of 15-25 kts, which is
sufficient for organized storms. DCAPE is rather limited due to a
nearly saturated lower atmosphere, mostly limiting the wind
threat outside of any wet microbursts that might occur. CAPE
values are more than sufficient to support at least isolated
severe hail in the stronger cells. With all of that said, flash
flooding will continue to be the greatest threat due to a number
of factors. LCLs are very low, near 850 hPa, as a result of small
dew point depressions. Additionally, these storms are associated
with a deep warm cloud layer, resulting in very efficient warm
rain precipitation processes. Lastly, there is a tendency for
backbuilding storms due to the wind profile. The only negative is
the relatively quick storm motions. Taken together, the flash
flood threat will remain elevated. The Flash Flood Watch remains
in effect to cover this threat. CAMs are in good agreement that
widely scattered thunderstorms will continue through the afternoon
and into the early evening hours, with the greatest activity
north and east of Phoenix.
By this evening drier air will begin to move in and the favorable
upper level configuration will move east. Upper level subsidence
will replace the current ascent and begin warming the atmospheric
column, ending any threat of showers by around sundown. Very
little change in ensemble output from Thursday through the weekend
can be seen from previous model iterations. The rapid drying
trend becomes pronounced Thursday with 500-850mb mixing ratios
falling below 8 g/kg. Diurnal mechanical mixing will steadily
erode boundary layer moisture while anti-cyclonic midtropospheric
warming allows 500 mb temperatures to warm to at least -4C. This
combination will essentially preclude any deep convection within
the forecast area (much less the entire state of Arizona), and NBM
POPs have finally fallen appropriately into the lower single
digits. Not surprisingly, temperatures will warm with this drying
trend though the nearby presence of the Great Basin trough will
keep heights and temperatures in check only returning closer to
normal by the first part of next week (100F- 105F at lower
elevations around the Phoenix area, and potentially 105F-110F in
the Yuma/El Centro areas). In fact, the NBM shows no more than a
15% chance of hitting 100F through Saturday at Phoenix.
During the first half of next week, uncertainty still exists in
relation to how subtropical ridging over the southeast and southern
plains retrogrades back into the SW Conus. Fewer NAEFS members hold
deeper troughing through the Great Basin, but a majority also do not
portray a particularly convectively favorable outcome. While the
specifics obviously remain murky, the breadth and elongated
orientation of the ridge axis may displace easterly waves well south
and east of the forecast area while only encouraging thunderstorm
development/maintenance over higher terrain locations. Regardless,
there is still nothing in the ensemble spectrum that suggests a
return to heightened thunderstorm activity throughout the forecast
area for the next 7-10 days.
&&
.AVIATION...Updated at 1840Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Shower and/storm chances (40-50%) are expected throughout the
afternoon and into the early evening. Winds will favor SSW-SSE
through the afternoon with gusts to 18-25 kts with the exception
that brief stronger gusts up to 25-30 kts. Storm outflows from
varying directions will also be possible in the vicinity of
storms through early evening. Occasional low storm cloud CIGS are
also anticipated aoa 6-7 kft together with occasional reductions
in vsby to 4-6 sm in storms through early evening. Storms should
dissipate and move east after 02-03Z as skies become mostly clear.
Lighter winds will favor the east or light and variable for this
evening and tonight.
Southeast California/Southwest Arizona including KIPL and KBLH:
Breezy conditions will be the primary impact through the TAF
period. At KIPL winds will pick up out of the W to SW by 20-21Z
and peak in the evening with gusts near 25 kts. S-SW winds are
expected at KBLH with gusts to 30 kts. Winds should gradually
subside late this evening, with gusts falling off by midnight.
Winds may generate localized blowing dust in the Imperial Valley
and briefly lower visibility. Skies will remain mostly clear, but
there is a non-zero chance (5%) of isolated showers and/or storms
developing this afternoon between 22-02Z. Mainly east of the
terminals.
&&
.FIRE WEATHER...
Friday through Tuesday:
Unusually dry conditions will dominate all districts through the
weekend with almost no chance of thunderstorms or wetting rains.
Chances only increase marginally over eastern districts during the
first part of next week. Temperatures should rebound into a near
normal range over the weekend. Minimum afternoon humidity levels
will generally range between 20-40% Friday, then likely fall closer
to a 10-30% range over the weekend and early next week. Overnight
recovery will be good to excellent in a 40-80% range. Winds should
be relatively light with an afternoon upslope component and
overnight drainage common. Some enhanced afternoon and evening gusts
will be possible at times in western districts.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 8 PM MST this evening for AZZ537-540>558-
560>563.
CA...None.
&&
DISCUSSION...Hodges/18
AVIATION...Sawtelle/Benedict
FIRE WEATHER...18In the hours before
Local storm report, Aug 18, 1:45 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
145 PM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM FLASH FLOOD 1 NE SUNFLOWER 33.89N 111.46W
08/18/2021 MARICOPA AZ MESONET
KITTY JOE CAMERA SHOWS WATER FLOWING
INCREDIBLY FAST AND IS EXTREMELY CLOSE TO
TOPPING ITS BANKS.
&&
GLSpecial weather statement, Aug 18, 1:47 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
147 PM MST Wed Aug 18 2021
AZZ540>547-549-557-182130-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Mazatzal Mountains AZ-
Buckeye/Avondale AZ-Cave Creek/New River AZ-Central Phoenix AZ-
Deer Valley AZ-Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
147 PM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 230 PM MST...
At 147 PM MST, Doppler radar was tracking a strong thunderstorm over
Metro Center Mall, or near Glendale, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Phoenix, Glendale, Scottsdale, El Mirage, Fountain Hills, Paradise
Valley, Youngtown, Laveen, Sun City, New River, Cave Creek, Carefree,
Piestewa Peak Park, Deer Valley Airport, North Mountain Park, Arizona
State Fairgrounds, Downtown Peoria, Arrowhead Mall, Downtown Glendale
and Desert Mountain.
This includes the following highways...
AZ Interstate 10 between mile markers 137 and 147.
AZ Interstate 17 between mile markers 198 and 223.
AZ Route 51 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3400 11149 3382 11147 3339 11215 3356 11234
3357 11231 3360 11231 3402 11194
TIME...MOT...LOC 2047Z 213DEG 17KT 3358 11214
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ADLocal storm report, Aug 18, 2:04 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
204 PM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM FLASH FLOOD 10 NNE CAREFREE 33.96N 111.88W
08/18/2021 MARICOPA AZ MESONET
FCDMC STREAMGAUGE #21307 CAVE CREEK ASHDALE
REACHED AND EXCEED ALERT STAGE CRESTING AT
5.23 FEET. DOWNSTREAM IMPACTS INCLUDE LOW
LYING PROPERTIES AND CROSSINGS IN CAVE
CREEK.
&&
GLSpecial weather statement, Aug 18, 2:09 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
209 PM MST Wed Aug 18 2021
AZZ540-543-544-546>550-555>557-182200-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Buckeye/Avondale AZ-East Valley AZ-Apache Junction/Gold Canyon AZ-
Central Phoenix AZ-Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
209 PM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of Gila, Maricopa and
Pinal Counties through 300 PM MST...
At 209 PM MST, Doppler radar was tracking a strong thunderstorm over
Granite Reef Dam, or near Fountain Hills, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Fountain Hills,
Paradise Valley, Sugarloaf Mountain, Ballantine Trailhead, Round
Valley, East Mesa, Tempe Marketplace, Papago Park, Granite Reef Dam,
Falcon Field Airport, Salt River Indian Community, South Phoenix,
Usery Mountain Park and Freestone Park.
This includes the following highways...
AZ Interstate 10 between mile markers 147 and 163.
AZ Interstate 17 between mile markers 195 and 198.
US Highway 60 between mile markers 173 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3385 11142 3364 11121 3338 11169 3322 11208
3327 11220 3331 11220 3327 11221 3331 11230
TIME...MOT...LOC 2109Z 236DEG 11KT 3353 11169
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ADLocal storm report, Aug 18, 2:12 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
212 PM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 5 W NORTH SCOTTSDALE 33.62N 111.98W
08/18/2021 M0.75 INCH MARICOPA AZ TRAINED SPOTTER
&&
JSSpecial weather statement, Aug 18, 2:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
213 PM MST Wed Aug 18 2021
AZZ537-540>542-544-182200-
Buckeye/Avondale AZ-Cave Creek/New River AZ-Deer Valley AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
213 PM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of Maricopa County
through 300 PM MST...
At 212 PM MST, Doppler radar was tracking a strong thunderstorm near
Beardsley, or near Sun City West, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Peoria, Surprise, El Mirage, Youngtown, Sun City West, Sun City,
Waddell, Wittmann, New River, Lake Pleasant, Beardsley, Surprise
Stadium, Vistancia and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 223 and 227.
US Highway 60 between mile markers 128 and 147.
AZ Route 74 between mile markers 10 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3389 11228 3390 11225 3383 11209 3353 11235
3371 11263 3391 11239
TIME...MOT...LOC 2112Z 236DEG 11KT 3373 11244
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:16 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Aug 17, 6:05 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Aug 17, 9:08 PM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 23 hr |
| Aug 18, 7:55 AM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Aug 18, 8:48 AM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 6 hr |
| Aug 18, 9:26 AM MST | Flash Flood Warning | PSR | Gila, Pinal | 5 hr |
| Aug 18, 9:39 AM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Aug 18, 10:16 AM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Aug 18, 11:16 AM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Aug 18, 11:37 AM MST | Flash Flood Warning | PSR | Gila | 5 hr |
| Aug 18, 11:46 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 18, 11:59 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 18, 12:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 18, 12:26 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 18, 12:28 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 5 hr |
| Aug 18, 12:28 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 18, 12:29 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 18, 12:38 PM MST | Special Weather Statement | PSR | 52 min | |
| Aug 18, 12:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 18, 12:52 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 53 min |
| Aug 18, 1:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Aug 18, 1:06 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 18, 1:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 35 min |
| Aug 18, 1:19 PM MST | Special Weather Statement | PSR | Gila | 41 min |
| Aug 18, 1:23 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 18, 1:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 18, 1:40 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Aug 18, 1:46 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 18, 1:47 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 18, 2:09 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 18, 2:15 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Aug 18, 2:29 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 46 min |
| Aug 18, 2:32 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 18, 2:34 PM MST | Special Weather Statement | PSR | Gila | 41 min |
| Aug 18, 2:45 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 6 hr |
| Aug 18, 3:02 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 18, 3:03 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Aug 18, 3:11 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 5 hr |
| Aug 18, 3:19 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 18, 3:33 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Aug 18, 3:41 PM MST | Special Weather Statement | PSR | Gila | 64 min |
| Aug 18, 3:46 PM MST | Flash Flood Warning | PSR | Gila | 5 hr |
| Aug 18, 4:13 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Aug 18, 4:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 18, 4:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.